Margaret Loveland, of Global Medical Affairs at Merck & Co., agreed that people are often confused by combination medications, especially in the cough and cold category. Very often, she said, parents will give a medicine for cough and cold, and then give Tylenol for the fever, and they are overdosing because both medicines have acetaminophen. Some patients take Excedrin Migraine for their migraine and plain Excedrin for their arthritis. People don’t realize they are taking the same medication. Problems occur for older adults who care for their grandchildren. With their aging eyesight, reading the indications on the measurement cups is very difficult, and the medicine inside the cup often obliterates the lines.

Yin noted that she intends to look at the devices from that perspective. Some have etched markings, and others have printed markings. Which are easier to read?

Before considering who to invite to the table, Ruth Parker suggested stepping back and asking for clarity on what the task is. Are we clear on the evidence of what it takes to safely use a product—be it a medication or a device? She and her colleagues, Scott Ratzan and Nicole Lurie, laid out a blueprint in Health Affairs (Parker et al., 2003).

Isham ended the session by asking who helps the patient when there is a minor side effect when the patient is taking the medicine? How is the side effect assessed against the active ingredient? Who do they call for help? The surgeon? The internist? A nurse? The physical therapist? Mother?



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement